Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 424, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Sep 7, 2001, 6:53 PM CDT for Fremont County, Page County, Iowa. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 7, 2001, 6:53 PM CDT (23:53 UTC)
- Expired
- Sep 7, 2001, 7:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Fremont County, IA, Page County, IA
The radar
The Omaha radar (KOAX), 103 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 7:05 PM CDT | Hail 1 | Farragut, IA | |
| Sep 7, 7:25 PM CDT | Hail 1 | Coin, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Sep 7, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1545 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
588 WUUS53 KOAX 072354 SVROMA IAC071-145-080045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 653 PM CDT FRI SEP 7 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FREMONT COUNTY IN SOUTHWEST IOWA PAGE COUNTY IN SOUTHWEST IOWA * UNTIL 745 PM CDT * AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 7 MILES SOUTHEAST OF RIVERTON...OR ABOUT 38 MILES NORTH OF FALLS CITY...MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SHENANDOAH...YORKTOWN AROUND 700 PM CDT IMOGENE...ESSEX AROUND 710 PM CDT THIS IS A DANGEROUS STORM. TAKE SHELTER ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. KEEP AWAY FROM WINDOWS AND GLASS DOORS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR SOUTHEAST NEBRASKA. LAT...LON 4064 9562 4052 9545 4083 9498 4091 9557 MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:15 PM CDT, 4 hours 38 minutes earlier.
Area forecast discussion, Sep 7, 2:15 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 215 PM CDT FRI SEP 7 2001 FORECAST CHALLENGES -- PRECIPITATION CHANCES SYNOPSIS -- FRONT IS NOT MAKING VERY FAST PROGRESS SOUTHEAST THROUGH SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. A WEAK WAVE AHEAD OF THE STRONGER SHORT WAVE NOW ENTERING WESTERN KANSAS HAS BEEN GENERATING SOME THUNDERSTORM ACTIVITY FROM BIE NORTHEAST THROUGH OMA TO HNR AND RDA. ANOTHER STRONG WAVE IS DROPPING SOUTH SOUTHEAST INTO WYOMING ON THE SOUTHWEST SIDE OF A LOW OVER MANITOBA. THIS WAVE IS ASSOCIATED WITH A 120-140 KNOT JET CORE AND HEIGHT FALLS OF 18 DECAMETERS AT TFX THIS MORNING. FORECAST -- THE FIRST MINOR WAVE MOVING NORTHEAST HAS BEEN GENERATING OCCASIONALLY STRONG BUT NOT SEVERE THUNDERSTORMS MOVING NORTHEAST THROUGH THE SOUTHEAST PART OF THE CWA. THERE HAS BEEN A STRONG PUSH SOUTH THROUGH EASTERN COLORADO AND FAR WESTERN KANSAS AT THE SURFACE BUT LITTLE EFFECTIVE PUSH FURTHER EAST. THE NEXT CONVECTION GROUP APPEARS TO HAVE STARTED WITH THE SHORT WAVE IN WESTERN KANSAS. SOME ACTIVITY WILL OCCUR AHEAD BUT CLOUDS IN SOUTH CENTRAL NEBRASKA WOULD INDICATE SOUTHERLY FLOW IS PUSHING BACK NORTH AGAINST THE FRONT. ACTIVITY ACROSS AT LEAST THE SOUTHERN HALF OF THE CWA SHOULD INCREASE THROUGH THE EVENING. ASSUMING THE ETA IS CORRECT THE WAVE SHOULD PUSH THROUGH SHORTLY AFTER MIDNIGHT. COOLER AIR SHOULD POUR IN BEHIND. THE NEXT WAVE WILL CONTINUE SOUTH SOUTHEAST. ALL THREE MODELS WANT TO GENERATE A LOW ALOFT WITH THE SYSTEM...ALTHOUGH TIMING AND DETAILS ARE ALL OVER THE PLACE. NET RESULT IS THAT IT WILL BE RELUCTANT TO COME OUT...AND GET TIME ENOUGH TO GET SOME MOISTURE IN AHEAD OF IT. TEMPERATURES WILL REMAIN COOL WITH THE NEXT BEST THREAT OF PRECIP AFTER TONIGHT ON SATURDAY NIGHT. CHANCE OF PRECIP WED AND THU IN THE EXTENDED. .OMA...NONE. POWERS
In the hours before
Special weather statement, Sep 7, 5:20 PM CDT, 1 hour 33 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-080105- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 520 PM CDT FRI SEP 7 2001 A SEVERE THUNDESTORM WATCH IS IN EFFECT FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA THROUGH 800 PM CDT. THE MAIN THREATS FROM THESE STORMS ARE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. MILLER
Local storm report, Sep 7, 5:33 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
533 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 3 NW WESTERN NE .88 INCH HAIL
09/07/01 SALINE REPORTED BY STORM
SPOTTER. EVENT DURATION
3 MINUTES.
0500 PM 3 S WESTERN NE .88 INCH HAIL
09/07/01 SALINE REPORTED BY STORM
SPOTTER.
0520 PM 2 W WILBER NE 1.75 INCH HAIL
09/07/01 SALINE REPORTED BY EMERGENCY
MANAGEMENT.Special weather statement, Sep 7, 6:20 PM CDT, 33 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-080300- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 620 PM CDT FRI SEP 7 2001 A SEVERE THUNDESTORM WATCH IS IN EFFECT FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA THROUGH 800 PM CDT. THE MAIN THREATS FROM THESE STORMS ARE LARGE HAIL AND DAMAGING WINDS. A TORNADO WATCH IS IN EFFECT FOR THE EXTREME SOUTHEAST CORNER OF NEBRASKA UNTIL 1100 PM CDT. MILLER
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.